Adalimumab successful in psoriasis, AD case

Plaque psoriasis
Plaque psoriasis
Researchers from Turkey have published the first reported case of successful management of psoriasis associated with atopic dermatitis using the tumor necrosis blocker adalimumab.

Savas Yayli, MD, department of dermatology, School of Medicine, Karadeniz Technical University, Trabzon, Turkey, noted that flare-ups of eczematous lesions can occur in patients treated with tumor necrosis factor (TNF)-alpha inhibitors, especially in the presence of an atopic constitution. However, the researchers concluded that these flares can often be managed without discontinuing treatment.

The researchers described in Case Reports in Dermatology a 55-year-old man who suffered a flare-up of atopic dermatitis (AD) during treatment of psoriasis with adalimumab (Humira, AbbVie Inc.). The patient had long-standing severe recalcitrant plaque psoriasis and was treatment with an 80-mg loading dose of adalimumab, followed by 40 mg every other week.

His psoriasis improved significantly (PASI 75 response) after three months of treatment, however, he had an atopic constitution with a personal history of allergic rhinoconjunctivitis and asthma, in addition to slightly active AD in his armpits. Atopic constitution was further substantiated by positive skin prick tests to common allergens, including house dust mites, cats and grass, among others.

Treatment with adalimumab was continued because of the therapeutic benefit for cutaneous psoriasis and the eczematous lesions were treated simultaneously for six weeks with topical corticosteroids. During a period of five months, both the psoriatic lesions and AD improved, Yayli and colleagues wrote.

“While some reports have failed to show substantial beneficial responses, others have demonstrated successful treatment of recalcitrant AD by TNF-alpha inhibitors,” they wrote. “Although a flare-up of AD was initially noted in our patient, therapy with adalimumab could be continued and ultimately lead to amelioration of both psoriasis and AD.”

References

  1. Yayli S. Case Rep Dermatol. 2013;5:332-335.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Psoriasis Information Center

Sign Up for Free e-newsletters